Approximating interval scheduling problems with bounded profits

Israel Beniaminy, Zeev Nutov, Meir Ovadia

Research output: Chapter in Book/Report/Conference proceedingConference contributionpeer-review


We consider the Generalized Scheduling Within Intervals (GSWI) problem: given a set J of jobs and a set J of intervals, where each job j ∈ J has in interval I ∈ I length (processing time) ℓj,I and profit Pj, I, find the highest-profit feasible schedule. The best approximation ratio known for GSWI is (1/2 - ε). We give a (1 - 1/e - ε)-approximation scheme for GSWI with bounded profits, based on the work by Chuzhoy, Rabani, and Ostrovsky [4] for the {0, l}-profit case. We also consider the Scheduling Within Intervals (SWI) problem, which is a particular case of GSWI where for every j ∈ J there is a unique interval I = Ij ∈ I with Pj,I > 0. We prove that SWI is (weakly) NP-hard even if the stretch factor (the maximum ratio of job's interval size to its processing time) is arbitrarily small, and give a polynomial-time algorithm for bounded profits and stretch factor < 2.

Original languageEnglish
Title of host publicationAlgorithms - ESA 2007 - 15th Annual European Symposium, Proceedings
PublisherSpringer Verlag
Number of pages11
ISBN (Print)9783540755197
StatePublished - 2007
Event15th Annual European Symposium on Algorithms, ESA 2007 - Eilat, Israel
Duration: 8 Oct 200710 Oct 2007

Publication series

NameLecture Notes in Computer Science (including subseries Lecture Notes in Artificial Intelligence and Lecture Notes in Bioinformatics)
Volume4698 LNCS
ISSN (Print)0302-9743
ISSN (Electronic)1611-3349


Conference15th Annual European Symposium on Algorithms, ESA 2007


Dive into the research topics of 'Approximating interval scheduling problems with bounded profits'. Together they form a unique fingerprint.

Cite this